Limb lymphedema in sirolimus-treated patients

scar lymphedema, upper limb swelling, sirolimus-treated patients, limb volume, Massive Localized Lymphedema, Toxoplasmosis research papers, surgery pain, tattoos, hysterectomy, lymphedema side effects, causes of lymphedema, head lymphedema, eyelid lymphedema, insect bites, rosacea, elderly lymphedema, bioimpedence

Moderators: Birdwatcher, jenjay, Cassie, patoco, Senior Moderators

Limb lymphedema in sirolimus-treated patients

Postby patoco » Sat May 26, 2007 10:24 pm

Limb lymphedema in sirolimus-treated patients

Sirolimus (INN) is a relatively new immunosuppressant drug used to
prevent rejection in organ transplantation, and is especially useful
in kidney transplants. It is also known as rapamycin. Sirolimus is a
macrolide antibiotic ("-mycin") first discovered as a product of the
bacterium Streptomyces hygroscopicus in a soil sample from an island
called Rapa Nui, better known as Easter Island.[1] It is marketed
under the trade name Rapamune by Wyeth.

Interestingly, sirolimus was originally developed as an antifungal
agent. However, this was abandoned when it was discovered that it had
potent immunosuppressive and antiproliferative properties.

********

Limb lymphedema in sirolimus-treated patients

Transplant Proc. 2007 May

Al-Otaibi T, Ahamed N, Nampoory MR, Al-Kandari N, Nair P, Hallm MA,
Said T, Samhan M, Al-Mousawi M.
Hamed Al-Essa Organ Transplant Centre, Kuwait.

INTRODUCTION: Lymphedema is an increasingly observed complication of sirolimus (SIR) therapy. In this report, we describe four renal recipients with SIR-induced lymphedema of varying severity.

CASES REPORTS: Patient 1, a 38-year-old man developed lymphedema of the left upper limb after being exposed to SIR for 30 months (mean daily Rapamune dose, 3 mg; trough level, 10-18 ng/mL). Venography and duplex ultrasound were normal. Lymphangiography was showed delayed lymphatic drainage. SIR was replaced with Prograf with significant improvement in the lymphedema over the next 6 months. Patient 2, a 26-year-old woman, developed lymphedema of the left lower limb at 24 months after starting SIR (mean daily dose, 3 mg; trough level, 10-15 ng/mL).

Lymphangiography showed delayed drainage of lymphatics in the left
lower limb. The patient was shifted to Prograf and there was some
improvement over the next 4 months. Patient 3, a 28-year-old man,
developed lymphedema of the left upper limb at 24 months after the
start of SIR (mean daily dose, 2 mg, trough level, 6-15 ng/mL).
Lymphangiography showed evidence of lymphatic obstruction. SIR was
changed to cyclosporine with only mild improvement in lymphedema over
the next 6 months. Patient 4, a 46-year-old man, developed lymphedema
of the right upper limb at 7 months after starting SIR (mean daily
dose, 6 mg; trough level, 10-16 ng/mL). Lymphangiography showed
complete blockage of the lymphatic channels. SIR was changed to
cyclosporine and there was mild improvement in lymphedema over the
next 8 to 10 months.

CONCLUSION: The exact mechanism of SIR-induced
lymphedema is unknown. The absence of other demonstrable etiologies
and spontaneous improvement after discontinuation of SIR suggest that
this drug was the responsible factor in these four patients. It
occurred 7 to 30 months after transplantation. This is the fourth such
report in the literature to the best of our knowledge.

PMID: 17524934 [PubMed - in process]

http://www.ncbi.nlm.nih.gov/entrez/quer ... etrieve&...

********

Interestingly, this was first documented in 2004.

Lymphedema associated with sirolimus in renal transplant recipients.

http://www.transplantjournal.com/pt/re/ ... ct.00007...


********

Severe limb lymphedema in sirolimus-treated patients.

Transplant Proc. 2005 Mar

Romagnoli J, Citterio F, Nanni G, Tondolo V, Castagneto M.
Department of Surgery, Organ Transplantation, Policlinico Gemelli,
Rome, Italy.

We report two kidney transplant recipients who developed severe limb
lymphedema under sirolimus (SRL) immunosuppression. The patients
received SRL 10 and 2 mg/d to achieve target levels of 10 to 20 ng/mL
with tapering doses of prednisone. Renal function and drug levels were
monitored monthly. Patient 1 developed lymphedema of the left upper
limb 3 years posttransplantation, after having been exposed to high
SRL doses in the preceding 2 years (mean SRL dose-9.5 mg/d, mean
trough level-26.3 ng/mL, mean serum creatinine-1.63 mg/dL). In patient
2 lymphedema of both upper and lower right limbs occurred 18 months
posttransplantation (mean SRL dose-3.2 mg/d, mean trough level-8.8 ng/
mL, mean serum creatinine-2.9 mg/dL). Hypercholesterolemia and
hypertriglyceridemia were also observed in both patients before SRL
reduction/conversion. No signs of hematopoietic toxicity were
observed. In both patients magnetic resonance (MR) angiography of the
limb was negative for vascular obstruction, and lymphoscintigraphy
revealed lymphatic obstruction. In patient 1 lymphedema improved
significantly following SRL reduction and lymphatic drainage massage
therapy. Patient 2 was converted to cyclosporine (CsA) improving
markedly after conversion. Hypercholesterolemia and
hypertriglyceridemia also improved significantly in both patients
after reduction/conversion. We conclude that SRL may facilitate the
occurrence of lymphatic obstruction by mechanisms that are presently
unexplained. Lymphedema of the limbs in renal transplant recipients
under SRL treatment, especially if on the same side as the
hemodialysis access, should warn the transplant physician to rapidly
reduce or withdraw SRL before the occurrence of complete obstruction.

http://www.transplantation-proceedings. ... 45040163...

********

Pat O'Connor
Lymphedema people
http://www.lymphedemapeople.com
User avatar
patoco
Site Admin
 
Posts: 2175
Joined: Thu Jun 08, 2006 9:07 pm

Return to Lymphedema Information

Who is online

Users browsing this forum: No registered users and 1 guest


cron